South Dakota, 2019

Damaging Wind in South Dakota, June 7, 2019

June 7, 2019 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm moved from Montana across parts of northern Harding County, producing wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved from Montana across parts of northern Harding County, producing wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 4:07 PM MST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 7, 4:07 PM MST, 2 hours 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
507 PM MDT Fri Jun 7 2019

.DISCUSSION...(This Evening Through Friday)
Issued at 138 PM MDT Fri Jun 7 2019

Upper level analysis has ridging to the east and deep trof to the
west with southwest flow in between across the Northern Plains.
Skies are partly cloudy at the moment, with thunderstorms
developing across southeast Wyoming. At the surface, low pressure
is located across southern Manitoba and also across central
Wyoming, with a cold front draped between the two across western
South Dakota. Temperatures at 2pm are in the upper 70s to upper
80s, with winds out of the south ahead of the front, and out of
the northwest behind.

Cold front / trof will hang up across the area this afternoon as
showers and thunderstorms continue to develop across the area.
Initiation has begun in southeast Wyoming, and with southwest
upper flow, will steer convection into western SD after 3pm.
Expect additional convection to develop across northeast Wyoming
and the Black Hills by late afternoon with severe storms likely.
Modest CAPE and shear along with better upper dynamics later this
afternoon / early evening will likely produce some larger hail in
some storms, with storms congealing into a large cluster later
tonight across northwest SD. As the storms merge, damaging wind
gusts will accompany the large hail threat. Majority of stronger
storms will eventually shift into North Dakota later tonight with
isolated showers and storms lingering across parts of the area
after midnight. Cold front will eventually make its way through
the forecast area overnight, ushering in some cooler temperatures.
Lows will fall into the 40s and 50s for most locations.

Western upper trof will shift into the Northern Rockies by
Saturday morning, and cross the Northern Plains on Sunday.
Temperatures across the area this weekend will be much cooler,
with highs ranging from the upper 50s over portions of northeast
WY and the Black Hills to the low to mid 70s over south central
SD. Shortwave energy rotating around the trof will bring
additional chances for showers and a few storms, especially
Saturday into Saturday night. Overnight lows Saturday night and
Sunday night will be on the chilly side, 40s on the plains and
some 30s over the Black Hills.

Weakening upper trof will move east of the area, with northwest
flow in place for the first half of next week. This will keep
temps near to slightly below average through the period. The
better chances for showers and storms looks to be in the Monday
night and Tuesday time frame as a shortwave trof moves across the
region. A developing ridge over the West Coast early next week
could move east into the Rockies and High Plains late in the
week, which would bring warming temps, but also better chances for
showers and storms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 504 PM MDT Fri Jun 7 2019

Numerous TSRA with IFR conditions will move northeast this
evening across the area. Hail and gusty winds will occur with the
strongest storms. A sharp cold front will move from northwest to
southeast across the area overnight with gusty northwest winds
behind it as well as widespread MVFR/IFR CIGS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...15
AVIATION...Helgeson
Hazardous weather outlook, Jun 7, 7:02 AM MST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
802 AM MDT Fri Jun 7 2019

SDZ001-002-012>014-024-025-072-073-WYZ054-056-057-071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Western Crook-Wyoming Black Hills-
Northeastern Crook-
802 AM MDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...the Black Hills of South Dakota...northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected this afternoon and evening.
Some of the thunderstorms will be severe. The main threat will be
hail up to the size of golf balls and wind gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a near daily chance of thunderstorms through early next
week. Organized severe thunderstorms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>032-041>044-074-WYZ055-058-081300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Hermosa Foot Hills-
Southern Campbell-Weston-
802 AM MDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this late this afternoon into
tonight. A few storms may be severe with large hail and damaging
winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a near daily chance of thunderstorms through early next
week. Organized severe thunderstorms are not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-081300-
Mellette-Todd-Tripp-
902 AM CDT Fri Jun 7 2019

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible tonight. Organized severe
thunderstorms are not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a daily chance of thunderstorms through early next week.
A few strong to severe thunderstorms are possible on Saturday.

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 7, 5:17 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
617 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             5 W WHITEWOOD           44.47N 103.73W
06/07/2019  E1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

SJR
Local storm report, Jun 7, 5:35 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
635 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             3 SSE HARDING           45.36N 103.81W
06/07/2019  E1.25 INCH       HARDING            SD   TRAINED SPOTTER

&&

POJORLIE
Special weather statement, Jun 7, 5:45 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Rapid City SD
645 PM MDT Fri Jun 7 2019

SDZ026-031-072-073-080115-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
645 PM MDT Fri Jun 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES UNTIL 715 PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Rapid City, moving northeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black
Hawk, Summerset, Caputa, Rapid City Airport, Viewfield and Thompson
Butte.

This includes Interstate 90 in South Dakota between Mile Markers 50
and 77.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central South Dakota.

LAT...LON 4406 10335 4411 10337 4437 10322 4425 10277
      4391 10296
TIME...MOT...LOC 0045Z 204DEG 35KT 4407 10320

Eagan
Local storm report, Jun 7, 5:54 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     3 ESE PINE RIDGE        43.02N 102.51W
06/07/2019  M57 MPH          OGLALA LAKOTA      SD   ASOS

0635 PM     TSTM WND GST     1 S DOWNTOWN STURGIS    44.40N 103.51W
06/07/2019  E55 MPH          MEADE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 7, 6:01 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
701 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     RAPID CITY AIRPORT      44.05N 103.06W
06/07/2019  M53 MPH          PENNINGTON         SD   ASOS

&&

WFO UNR
Local storm report, Jun 7, 6:23 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
723 PM MDT FRI JUN 07 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND GST     NEW UNDERWOOD           44.10N 102.83W
06/07/2019  M51 MPH          PENNINGTON         SD   PUBLIC

&&

WFO UNR

The radar

The Rapid City radar (KUDX), 174 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
June 7, 6:23 PM MST
Where
Harding County, (2wx)buffalo
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818943.